Journal of General Internal Medicine

, Volume 27, Issue 12, pp 1587–1593

Risk of Unintentional Overdose with Non-Prescription Acetaminophen Products

Authors

    • Health Literacy and Learning Program, Division of General Internal Medicine, Feinberg School of MedicineNorthwestern University
    • Department of Learning Sciences, School of Education and Social PolicyNorthwestern University
  • Jennifer King
    • Health Literacy and Learning Program, Division of General Internal Medicine, Feinberg School of MedicineNorthwestern University
  • Kara Jacobson
    • Division of General MedicineEmory University School of Medicine
  • Lorenzo Di Francesco
    • Division of General MedicineEmory University School of Medicine
  • Stacy Cooper Bailey
    • Health Literacy and Learning Program, Division of General Internal Medicine, Feinberg School of MedicineNorthwestern University
  • Rebecca Mullen
    • Health Literacy and Learning Program, Division of General Internal Medicine, Feinberg School of MedicineNorthwestern University
  • Danielle McCarthy
    • Health Literacy and Learning Program, Division of General Internal Medicine, Feinberg School of MedicineNorthwestern University
  • Marina Serper
    • Health Literacy and Learning Program, Division of General Internal Medicine, Feinberg School of MedicineNorthwestern University
  • Terry C. Davis
    • Department of Medicine-PediatricsLouisiana State University Health Sciences Center at Shreveport
  • Ruth M. Parker
    • Division of General MedicineEmory University School of Medicine
Original Research

DOI: 10.1007/s11606-012-2096-3

Cite this article as:
Wolf, M.S., King, J., Jacobson, K. et al. J GEN INTERN MED (2012) 27: 1587. doi:10.1007/s11606-012-2096-3

Abstract

Background

There is increasing concern over the risk of consumer unintentional misuse of non-prescription (a.k.a. ‘over-the-counter’) medications containing acetaminophen, which could lead to acute liver failure.

Objective

To determine the prevalence of potential misuse and overdose of over-the-counter medications containing acetaminophen, either alone or in combination.

Design

Cross-sectional, structured interviews with literacy assessment.

Setting

One academic and one community-based general internal medicine practice in Chicago, IL, and one academic general internal medicine practice and a public hospital clinic in Atlanta, GA.

Patients

Five hundred adults seeking primary care, ages 18–80.

Measurement

Demonstration of how and when patients would take over-the-counter medications containing acetaminophen, alone or in combination with one another, over a 24-hour period.

Results

Overall, 23.8 % of participants demonstrated they would overdose on a single over-the-counter acetaminophen product by exceeding a dose of four grams in a 24-hour period; 5.2 % made serious errors by dosing out more than six grams. In addition, 45.6 % of adults demonstrated they would overdose by ‘double-dipping’ with two acetaminophen-containing products. In multivariable analyses, limited literacy (Relative Risk Ratio (RR) 1.65, 95 % Confidence Interval (CI) 1.03–2.66) and heavy acetaminophen use in the past six months (RR 1.70, 95 % CI 1.10–2.64) were independently associated with overdosing over-the-counter products.

Conclusion

Misunderstanding of the active ingredient and proper instructions for over-the-counter medications containing acetaminophen is common. The potential for errors and adverse events associated with unintentional misuse of these products is substantial, particularly among heavy users of acetaminophen and those with limited literacy.

KEY WORDS

over-the-counter drugs medication health literacy understanding knowledge medication errors acetaminophen pain

Copyright information

© Society of General Internal Medicine 2012